Wyoming, 2016

Wildfire in Wyoming, July 17 to 31, 2016

July 17 to 31, 2016 · NWS RIW · 3 events in 3 counties and zones

The Cliff Creek Wildfire quickly erupted on the afternoon of Sunday, July 17. Lightning-ignited the blaze on a mountain hillside northwest of Bondurant.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Cliff Creek Wildfire quickly erupted on the afternoon of Sunday, July 17. Lightning-ignited the blaze on a mountain hillside northwest of Bondurant. Gusty wind quickly fanned the flames and allowed the fire to spread to over 2,000 acres by nightfall. The fire crossed US Highway 189/191 near the entrance to Hoback Canyon prompting the closure of the road and the evacuation of nearby residences and guest ranches. The fire grew by over 4,000 acres the following day in hot, dry conditions. By July 22, the fire was no longer a threat to homes and travelers and the closures and evacuation orders were lifted. However, the fire continued to spread rapidly east in the Bridger-Teton National Forest reaching 16,000 acres in size by July 26. On that date, the fire grew by almost 5,000 acres in hot, dry, and windy conditions. The fire had grown to nearly 30,000 acres by the end of July. Please see the August 2016 Storm Data publication for more information regarding the conclusion of this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 1:05 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 17, 1:05 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 PM MDT SUN JUL 17 2016

.SHORT TERM...Tonight Through Monday

Rather dry west southwest flow aloft will be over the area through
Monday with very warm to hot temperatures. Isolated afternoon and
evening showers and thunderstorms will be possible mainly over
the mountains this evening and again on Monday. Gusty southwest
winds will increase over and near the east slopes of the mountains
Monday afternoon.

.LONG TERM...Monday night Through Sunday

Rather dry west southwest flow aloft will be over the area through
the weekend with very warm to hot temperatures and low relative
humidity. Isolated afternoon and evening showers and thunderstorms
will be possible mainly over the mountains monday evening and
again on Tuesday. Then the convection is expected to be limited
to the extreme south over sweetwater county.  Gusty southwest
winds will increase over and near the east slopes of the mountains.

&&

.AVIATION.../00Z ISSUANCE/

Showers and thunderstorms will be found across much of central and
western Wyoming through around 04z this evening. Gusty wind and small
hail will be possible, with associated periods of MVFR conditions and
mountain obscurations. By 06z, mainly mountain shower activity is
expected. This activity will linger through 12z Monday, with widespread
VFR conditions then expected. Wind will start to increase after 16z
with periods of gusty wind expected by 20z for many terminals. Any
shower development is expected to be over the northern mountains after
20z and could result in local mountain obscurations. Minimal impacts
from these storms are anticipated at area terminals, though nearby
storms may result in periods of breezy and erratic wind at KCOD.

&&

.FIRE WEATHER...

Rather dry west southwest flow aloft will be over the area through
the week with very warm to hot temperatures and low relative
humidity. Isolated afternoon and evening showers and
thunderstorms will be possible mainly over the higher mountains
this evening and again on Monday. Gusty southwest winds will
increase over and near the east slopes of the mountains Monday
afternoon combining with relative humidity of 10 to 15 percent in
the lower elevations.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Monday afternoon through Monday evening
for WYZ280-300.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 17, 2:30 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SUN JUL 17 2016

WYZ001>020-022>030-181200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE DANGER ACROSS MUCH OF THE LOWER ELEVATIONS EAST OF
THE DIVIDE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE
REGION. SOME STORMS WILL HAVE SMALL HAIL AND GUSTY OUTFLOW WINDS
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ISOLATED THUNDERSTORMS POSSIBLE ACROSS MAINLY THE
ABSAROKA AND BIGHORN MOUNTAINS.

TUESDAY...ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE SOUTH AND CASPER MOUNTAIN AREA. GUSTY WIND
AND LIGHTNING WILL BE THE MAIN THREATS.

WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE
SOUTH. GUSTY WIND AND LIGHTNING ARE THE MAIN THREATS.

THURSDAY THROUGH SATURDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OVER 40 MPH.
THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Teton & Gros Ventre Mountains

When
July 17, 1:30 PM MST to July 31, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Wildfire, Salt River & Wyoming Ranges

When
July 17, 1:30 PM MST to July 31, 11:59 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Park/Forest Service
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Wildfire, Upper Green River Basin

When
July 17, 1:30 PM MST to July 31, 11:59 PM MST
Where
Upper Green River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653950, 654087, 654088.